Alert archive / Iowa / Winter Weather Advisories in 2021
Winter Weather Advisory 7, NWS Quad Cities, IA
NWS Quad Cities, IA issued this winter weather advisory at Feb 3, 2021, 4:01 AM CST for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Feb 4, 2021, 9:00 AM CST. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2021, 4:01 AM CST (10:01 UTC)
- In effect from
- Feb 4, 2021, 9:00 AM CST
- Expired
- Feb 5, 2021, 12:00 PM CST
- In force
- 27 hr
- Issued by
- NWS Quad Cities, IA
All 36 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this winter weather advisory went out at Feb 3, 3:01 AM CST, 1 hour earlier.
Area forecast discussion, Feb 3, 3:01 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
301 AM CST Wed Feb 3 2021
.SYNOPSIS...
Issued at 258 AM CST Wed Feb 3 2021
GOES-16 RGB painted a busy weather picture over eastern Iowa,
northwest Illinois and far northeast Missouri early this morning.
Most notable was the low-level stratus deck that has been plaguing
us for the past few days, which was positioned from north central
Iowa to western Illinois. Underneath the stratus, weather was
generally benign with temperatures in the teens to low 20s, with
some areas of reduced visibilities. North of a line from
Independence IA to Peoria IL, skies were mainly clear with only a
hint of upper-level cirrus. Temperatures were much colder with most
places in the single digits, and areas of dense fog were forming as
a result especially in low lying areas, though this was expanding
over the past few hours.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 258 AM CST Wed Feb 3 2021
Key Messages:
1) Fog will persist through the morning before eroding by midday.
2) Some breaks of sun, but skies stay mostly cloudy today.
3) Precipitation ahead of an arctic cold front arrives across our
far west late tonight.
Have issued a dense fog advisory for most of eastern Iowa, northwest
Illinois and northeast Missouri until 16z as satellite and
observations were showing a gradual expansion and increase of the
fog deck over the past 1-2 hours. Some areas in eastern and
southeast IA are marginal at the moment, but I expect a period like
we had yesterday of the low-level stratus reaching the ground for a
brief period, which will lead to reduced visibilities.
Weather-wise for the remainder of the day, expansive area of high
pressure stretching from Lake Superior all the way down the
Mississippi River will slowly move to our east. As a result,
southeasterly flow should increase, and will likely result in a
gradual push of the stratus deck back north across the area and
decreasing of the fog intensity, though some reduced visibilities
will likely remain. Because of this, expect much of the area to
remain under mostly cloud skies, with some breaks possible mainly
across the far south. This will reflect on temperatures mostly, with
highs generally expected in the 20s to low 30s for most in eastern
Iowa and northwest Illinois. Further south into northeast Missouri,
highs may climb into the lower 40s as there is less snow cover that
way and a potential for breaks in sunshine.
For tonight, attention turns to the west as a well-advertised Arctic
cold front approaches the area from the Plains. Precipitation should
be on our doorstep around the 10-12z timeframe, with a mix of rain
and freezing rain to start as we deal with a deep layer of warm air
aloft and near freezing temperatures at the surface. This changes
more into the daytime, with more details on this discussed in the
long term period.
.LONG TERM...(Thursday through Tuesday)
ISSUED AT 258 AM CST Wed Feb 3 2021
Thursday is a high impact weather day!
The well advertised Arctic front will arrive by noon in western
counties, and reach the east by late afternoon. As this front moves
past, models all show a low pressure riding along the front. That
will serve two purposes.
First, the low riding up will bring enhanced convergence and
moisture with it, arriving in the early morning, and possibly
creating a narrow deformation zone during the afternoon.
Second, it will decrease the southerly flow found over our area
during the morning hours Thursday, as winds back ahead of the
low, which will combine with low clouds, precipitation, and our
existing deep snow pack to limit high temperatures to the mid 30s
for most locations north of Highway 34. Farther south, upper 30s
are forecast. That limited warm up will not necessarily produce
freezing rain, but certainly allows for a quicker change to snow
as the cold front reaches the area.
Immediately after the front moves past, temperatures will rapidly
drop back below freezing, and winds will increase. A flash freeze of
any liquid water on roads is expected. Rain, which could be moderate
in intensity will switch to snow, and possibly fall heavily for
an hour or two. That snow will create dangerous travel, possibly
reaching the level of blizzard conditions in open areas. That
threat will exist toward Noon in the west, by 1 PM in Cedar
Rapids, and by 3 PM towards the Mississippi River/Quad Cities-
Dubuque, and by 4 PM in the east.
The big question remains how much snow will be moved by this wind.
Will the existing snow pack be iced over? Will it be movable
anyway if it's only a thin layer of iced over? Even so, a 1-4 inch
snow could blow around on top of any iced over snow. Winds are
expected to reach 35 mph, on gusts for sure, but for a while, that
could be sustained just behind the front. I could see this going
either a Winter Weather Advisory or possibly a Blizzard Warning
pending how much snow will be movable.
No matter what, conditions just behind the Arctic front Thursday
afternoon will be quite hazardous!
By evening, wind chills in the zero to +10 range should be common,
with blowing snow continuing into the night. Watch headlines will
continue through 6 am Friday. The south advisory will be through
6 AM too.
Beyond, the Arctic air will dominate the weather through the week
ahead. The patter is active aloft, and move snow is very much
possible. The ECWMF and GFS both show bouts of isentropic lift
moving through the base of the broad upper trof. These events would
have high snow water ratios, and could result in significant snow
fall. The first of these events is on tap for Saturday, and the next
Monday. Our forecast will begin to focus on those events in the
coming days.
With the active pattern, temperature forecasts, especially lows,
will be difficult, with clouds playing spoiler to what would see a
lock for -10s.
Either way, this a real winter pattern, that will have daily impacts
to life.
ERVIN
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
ISSUED AT 1022 PM CST Tue Feb 2 2021
TAFs remain very challenging. IFR/LIFR stratus has cleared DBQ
and the back edge is very near MLI. Latest several scans of
GOES-16 nighttime microphysics shows that clearing line may be
slowing or coming to a halt, which is anticipated as the southerly
flow commences and increases in the cloud bearing layer with DMX
WSR-88D VWP showing winds from SSW at 10 kts at 250m. The IFR/LIFR
stratus is likely to retreat/expand back into DBQ and MLI
terminals overnight as a result. In addition to the stratus, fog
is expected with at least IFR/MVFR visibilities though potential
for some periods of LIFR/VLIFR visibility overnight through mid
morning Wednesday. Anticipate improvement to MVFR and even some
VFR gradually Wednesday afternoon through evening as SW winds
increase and mix into dry air at the base of the inversion and
above.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Dense Fog Advisory until 10 AM CST this morning for Benton-
Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
Winter Storm Watch from Thursday morning through late Thursday
night for Benton-Buchanan-Cedar-Clinton-Delaware-Dubuque-
Iowa-Jackson-Johnson-Jones-Linn-Muscatine-Scott.
Winter Weather Advisory from noon Thursday to 6 AM CST Friday
for Des Moines-Henry IA-Jefferson-Keokuk-Lee-Louisa-Van
Buren-Washington.
IL...Dense Fog Advisory until 10 AM CST this morning for Bureau-
Carroll-Hancock-Henderson-Henry IL-Jo Daviess-Mercer-Rock
Island-Stephenson-Whiteside.
Winter Storm Watch from Thursday morning through late Thursday
night for Jo Daviess-Rock Island.
Winter Storm Watch from Thursday afternoon through late Thursday
night for Bureau-Carroll-Henry IL-Mercer-Stephenson-
Whiteside.
MO...Dense Fog Advisory until 10 AM CST this morning for Clark-
Scotland.
&&
SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Ervin
AVIATION...McClureHazardous weather outlook, Feb 2, 3:52 PM CST, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 352 PM CST Tue Feb 2 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-032200- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 352 PM CST Tue Feb 2 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Areas of fog, some dense, can be expected tonight reducing visibilities to less than a mile. There may also be patchy slick spots on roadways. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Thursday, freezing rain and rain will spread across the entire area in the morning hours, with slick roads likely. By afternoon, a powerful cold front will quickly change the rains to snow, with accumulating snow likely through the evening hours. At this time, several inches of snow is possible, mainly along and north of Interstate 80. Blowing snow and rapidly falling temperatures in the late afternoon and evening will also be accompanied by a flash freeze of wet roads. Blowing snow will continue to be a threat through Thursday night, as temperatures fall to the single digits above zero to the lower teens. Wind chills by Friday morning may reach as low as -20. Bitterly cold weather is forecast through Monday. Wind chills of -20 to -30 are likely each night, with daytime highs only in the single digits above zero. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. Haase
In the hours before
Special weather statement, Feb 2, 10:31 PM CST, 5 hours 30 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 1031 PM CST Tue Feb 2 2021 IAZ042-053-054-066-068-ILZ001-002-007-009-015>018-030645- Dubuque-Jones-Jackson-Clinton-Scott-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam- Including the cities of Dubuque, Anamosa, Maquoketa, Clinton, Davenport, Bettendorf, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, and Hennepin 1031 PM CST Tue Feb 2 2021 ...Patchy Dense Fog... Clearing skies and light winds will continue to allow areas of fog to develop into the overnight. The fog will be dense in spots, especially in river valleys and other low lying areas. The patchy nature of the fog is likely to result in rapid fluctuations in visibility over short distances. If traveling be prepared for sudden changes in visibility. When encountering dense fog please use low beam headlights, slow down, and give yourself plenty of braking distance. A dense fog advisory may be needed if the dense fog becomes widespread.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 1:04 AM CST | Dense Fog Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 10 hr |
| Feb 3, 4:01 AM CST | Winter Storm Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 7 more | 11 hr |
| Feb 3, 2:56 PM CST | Winter Storm Warning | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 13 more | 36 hr |
Nearby
Winter Weather Advisories in Iowa, 2021Winter Weather Advisories in Illinois, 2021Winter Weather Advisories in Missouri, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.